Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, August 12, 2001

August 12, 2001 · NWS GRB · 11 events in 8 counties and zones

Scattered thunderstorms developed along a cold front that moved through north-central Wisconsin and continued across northeast and east-central Wisconsin. High winds from the storms downed numerous trees and power lines and also dropped some dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms developed along a cold front that moved through north-central Wisconsin and continued across northeast and east-central Wisconsin. High winds from the storms downed numerous trees and power lines and also dropped some dime size hail. Electrical power was lost to around 5,000 customers in the Arbor Vitae, Lac du Flambeau (Vilas co.), Minocqua and Woodruff (Oneida co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 12, 3:00 AM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 3:00 AM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SUN AUG 12 2001

LARGE-SCALE PATTERN...WITH A RIDGE OVER WRN NOAM AND A TROF OVER THE
CENTRAL AND EAST...WL REMAIN IN PLACE FOR MOST OF THIS FCST CYCLE.
LATEST RUNS OF THE MED RANGE MODELS WERE BEGINNING TO SHOW UPR RIDGE
PROGRESSING EWD NEXT WEEKEND.

STG UPR SYSTEM ROTG THROUGH MEAN TROF WL DRIVE A COLD FRONT SWD ACRS MY
FCST AREA TDA. EARLY MORNING RADAR MOSAIC SHOWED SHOWERS AND TSTMS ALONG
THE FRONT OVER THE MN ARROWHEAD...WITH OTHER SCT TSTMS DEVELOPING OVER
E-C MN AHEAD OF VORT HEADING EWD FROM THE NRN PLAINS. VORT WL LIKELY MV
ACRS MY FCST AREA LATE THIS MORNING. SCT ELEVATED TSTMS WL BE POSSIBLE
AS IT CROSSES THE AREA. BETTER CHC OF TSTMS WL BE THIS AFTN/EVE AS COLD
FRONT DROPS SE ACRS THE AREA. FCST SOUNDINGS FOR GRB OFF THE ETA AND NGM
BOTH SHOWED AN INVERTED-V STRUCTURE BY LATE AFTN. WINDS ABV THE TOP OF
THE INVERTED-V WERE ONLY PROGGED TO BE IN THE 20-30 KT RANGE. SO...
ALTHOUGH GUSTY WINDS WL BE POSSIBLE WITH THE STORMS...DON/T EXPECT
ANYTHING TOO STG. WET-BULB ZERO HEIGHTS AND FREEZING LEVEL ARE RATHER
LOW...SO THERE WL ALSO BE THE POTENTIAL FOR SOME SMALL HAIL.

QUITE WX WL RETURN LATER TNGT ONCE THE FRONT EXITS THE AREA. EXPECT DRY
WX MON/MON NGT/TUE AS CANADIAN HIGH CROSSES THE RGN.

NEXT CHC OF PCPN WL COME MID-WK AS NEXT SIG SHRTWV DIGS SE INTO THE MEAN
TROF. THAT SHRTWV SHOULD DIG FARTHER S AND W THAN PREVIOUS SHRTWVS...
WHICH WL RESULT IN MORE PRESSURE FALLS IN THE NRN PLAINS AND A BETTER
RETURN FLOW OF MOISTURE. THE GENERAL IDEA PRESENTED BY THE MED RANGE
MODELS WAS TO HV THE SHRTWV SHEAR APART...WITH STRONG NRN PART OF THE
SYSTEM HEADING EWD ACRS SRN CAN...WHILE POSITIVELY TILTED SRN PART OF
THE TROF SLOWLY CROSSES THE GREAT LAKES RGN. SRN PORTION OF THE TROF
WOULD CAUSE COLD FRONT CROSSING THE RGN TO SLOW DOWN. COMBINED WITH THE
BETTER RETURN OF MOISTURE...THIS SHOULD INCR THE CHC OF SIG PCPN ACRS MY
FCST AREA. PREV FCST ALREADY HAD PCPN WED-THU...AND THAT SEEMED RIGHT ON
TRACK SO NO CHANGES WERE NECESSARY.

LOOKS LIKE ANOTHER COOL FRONT WL PASS THROUGH THE AREA FRI NGT...
USHERING IN ANOTHER COOL CANADIAN HIGH PRESSURE SYSTEM INTO THE AREA.
THEN...PROVIDING THE UPR RIDGE STARTS TO SHIFT EWD NEXT WEEKEND AS SHOWN
BY THE MED RANGE MODELS...TEMPS SHOULD RETURN TO AOA NORMAL BY THE START
OF THE FOLLOWING WEEK.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 12, 11:00 AM CST, 1 hour 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-121900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 12 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. ALTHOUGH A FEW
OF THE STORMS OVER CENTRAL AND EAST-CENTRAL WISCONSIN COULD BECOME QUITE
STRONG...THEY ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA...

A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. ALTHOUGH
LOW-LEVEL MOISTURE WILL BE LIMITED...RELATIVELY COOL TEMPERATURES IN THE
MIDDLE LEVELS OF THE ATMOSPHERE COULD ALLOW A FEW OF THE STORMS TO
PRODUCE HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THE
STRONG STORMS WILL BE MOST LIKELY TO DEVELOP BETWEEN 3 PM AND 7 PM...AND
WILL MOST LIKELY TO OCCUR SOUTH OF A LINE FROM WAUSAU TO OCONTO TO
STURGEON BAY.

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR
TONIGHT.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

AUSTIN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 12, 11:00 AM CST, 1 hour 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-121900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 12 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. ALTHOUGH A FEW
OF THE STORMS OVER CENTRAL AND EAST-CENTRAL WISCONSIN COULD BECOME QUITE
STRONG...THEY ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA...

A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. ALTHOUGH
LOW-LEVEL MOISTURE WILL BE LIMITED...RELATIVELY COOL TEMPERATURES IN THE
MIDDLE LEVELS OF THE ATMOSPHERE COULD ALLOW A FEW OF THE STORMS TO
PRODUCE HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THE
STRONG STORMS WILL BE MOST LIKELY TO DEVELOP BETWEEN 3 PM AND 7 PM...AND
WILL MOST LIKELY TO OCCUR SOUTH OF A LINE FROM WAUSAU TO OCONTO TO
STURGEON BAY.

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR
TONIGHT.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

AUSTIN
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
August 12, 12:10 PM CST
Where
Vilas County, Lac du Flambeau
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.967, -89.883

Thunderstorm Wind, Vilas

When
August 12, 12:15 PM CST
Where
Vilas County, 5 mi NW of Arbor Vitae
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.967, -89.717

Thunderstorm Wind, Oneida

When
August 12, 12:20 PM CST
Where
Oneida County, Minocqua
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.867, -89.700

Thunderstorm Wind, Vilas

When
August 12, 12:23 PM CST
Where
Vilas County, Arbor Vitae
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.650

Thunderstorm Wind, Forest

When
August 12, 1:55 PM CST
Where
Forest County, Crandon
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.567, -88.900

Hail, Langlade

When
August 12, 2:56 PM CST
Where
Langlade County, Pickerel
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.367, -88.917

Thunderstorm Wind, Oconto

When
August 12, 3:15 PM CST
Where
Oconto County, Lakewood
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.300, -88.517

Thunderstorm Wind, Marinette

When
August 12, 3:30 PM CST
Where
Marinette County, 10 mi W of Crivitz
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.233, -88.217

Thunderstorm Wind, Marinette

When
August 12, 3:55 PM CST
Where
Marinette County, Beaver
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.133, -88.017

Thunderstorm Wind, Outagamie

When
August 12, 6:10 PM CST
Where
Outagamie County, Appleton
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
44.267, -88.400

Thunderstorm Wind, Winnebago

When
August 12, 6:20 PM CST
Where
Winnebago County, Neenah
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.183, -88.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264765, 5264763, 5264764, 5264766, 5263601, 5263602, 5263603, 5263604, 5263605, 5263607, 5263606.